Are loose bowels a side effect of cancer?

5 answers | Last updated: Feb 18, 2016
Tigerette asked...

When a person is diagnosis with esophageal cancer, what does it mean when they start losing their bowels? Is this a bad sign or it totally different from something else?

Expert Answers

Linda Ackerman, R.N. has clinical experience in oncology, women's health, and medical nursing. She has been practicing for more than 20 years and is a licensed registered nurse in both Florida and Wisconsin. In addition, she serves as a board member of Breast Cancer Recovery and the Wisconsin Cancer Council.

It depends on whether the person dealing with the cancer has just been diagnosed or is already undergoing treatment, such as chemotherapy or radiation. I will offer a response both for someone newly diagnosed with esophageal cancer and for someone undergoing treatment such as chemotherapy or radiation treatment.

If this person is recently diagnosed with esophageal cancer, he or she could have been experiencing dietary changes due to difficulty in swallowing foods. A change in diet, could affect the ability for the intestines to maintain the normal digestive process, which in turn could cause a change in their bowels.

Some people diagnosed with esophageal cancer select Enteral feeding, which are formula tube feedings to help maintain a nutritional balance. Enteral feedings often cause diarrhea and bowel incontinence. If this is the situation, you would want to consult the healthcare provider, physician and or a dietitian for help in possibly changing the rate or content of the feedings.

  • Chemotherapy, radiation and pain medications can each have an effect on the digestive system. Chemotherapy can affect the cells that line the intestine, and diarrhea may be the result. Depending on the type of chemotherapy, the diarrhea can be severe. I would recommend talking to the healthcare provider; physician or nurse for help with offering medications/additional treatments that can help decrease the severity of the diarrhea.

  • Radiation treatments may cause a dry, sore mouth and loss of appetite which in turn could also cause a change in diet affecting the normal digestive process.

  • Pain medications may cause slowness in motility (rhythmic contractions) which can affect the digestive track, causing constipation.

  • Emotional factors related to a diagnosis of cancer can contribute to a bowel changes as well.

I would encourage you to make an appointment with the healthcare provider, and or physician to find out if they can identify a specific cause and help to prescribe a treatment to hopefully alleviate this problem.

Community Answers

A fellow caregiver answered...

My mom was experiencing diarrhea due to radiation for rectal cancer. She started drinking aloe vera (the plant you can use to treat skin burns) and it seems to have stopped the diarrhea. I believe she found it at a health food store or maybe even Whole Foods. It is sold as a drink (meaning not to apply to burns).

Patty in columbus oh answered...

I too am concerned about my Mom's bowel incontinence. She has pancreatic cancer and just found out it has spread to her liver. Any thoughts about rather this condition is related to the cancers; and any suggestions about how to control or reduce the incontinence?

Bob0link answered...

Cancer can be cured even though it has spread. But the patient must use alternate treatemets. I used a diet and kidney flush to destroy my colon cancer. But the diet is very, very strict. I have the diet and the liver slush on my computer if someone wants to try an alternative treatment.

Scgirl answered...

Patty, my mother died of pancreatic cancer in October of last year and you need to watch your mom very close because my mom's was spread to her liver and her lungs and her stomach and she had terrible time with this issue. Not only the treatment (pallitive treatment) made her have issues the cancer it self. Mom could not get the proper nuriousment and in the end she hemmoraged without warning. So monitor your mom very closely and watch the color and if she has any nausea watch the color as well. My prayers and heart go out to you and your family.